Missouri, 2016Winter Storm and Strong Wind in Missouri, February 23 to 24, 2016
February 23 to 24, 2016 · NWS PAH · 8 events in 8 counties and zones
A combination of heavy wet snow and strong winds during the morning hours produced major impacts in parts of southeast Missouri. From 4 to 7 inches of heavy wet snow fell in the Perryville area, including most of Perry County.
Every event with a place to put it; 8 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $34,000
- Crop damage
- None recorded
- Events
- 8
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A combination of heavy wet snow and strong winds during the morning hours produced major impacts in parts of southeast Missouri. From 4 to 7 inches of heavy wet snow fell in the Perryville area, including most of Perry County. The highest impacts were in Perry County, where widespread power outages knocked out power to 90 percent of Perryville. Sustained north winds ranged from 20 to 30 mph, with gusts to around 45 mph. Further south, from 1 to 3 inches of heavy wet snow fell as far south as a line from Cape Girardeau to Greenville in Wayne County. The snow fell heavily for a few hours, reducing visibility as low as one-quarter mile. Roads were very slick and hazardous. Dozens of cars slid off roads. Temperatures were from 32 to 34 degrees, which resulted in a heavy, wet snowfall. Specific snowfall amounts included 7 inches at Perryville, 3 inches at North Patton (in Bollinger County), 2.5 inches at Greenville (in Wayne County), and 1.5 inches on the west side of Cape Girardeau. The strongest winds occurred in the Poplar Bluff and Dexter areas, which were south of the accumulating snow. The peak wind gust at the Poplar Bluff airport was 46 mph. A trained spotter near Dudley in Stoddard County measured a sustained wind of 38 mph with a peak gust to 49 mph. This heavy precipitation and wind event was caused by a couple of weak surface lows that consolidated into a strong low pressure center over western Kentucky. At 500 mb, the phasing of a northern stream shortwave over the northern Plains with a moist southern stream shortwave over Texas resulted in a deep low over the Lower Ohio Valley. North and west of the low track, rain transitioned to snow very late at night and continued through the morning.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Paducah, KY wrote its last area forecast discussion before the first event at Feb 23, 6:11 PM CST, 49 minutes earlier.
Area forecast discussion, Feb 23, 6:11 PM CST, 49 minutes before
AREA FORECAST DISCUSSION
National Weather Service Paducah KY
611 PM CST TUE FEB 23 2016
.UPDATE...
Issued at 611 PM CST TUE FEB 23 2016
Updated the aviation discussion for the 00Z TAF issuance.
&&
.SHORT TERM...(This evening through Wednesday night)
Issued at 320 PM CST TUE FEB 23 2016
Storm system ejecting nne from the lower MS River Valley tonight
and Wednesday will bring a variety of conditions to our forecast
area. The first impact will lie with heavy rainfall (possibly
isolated thunder in Pennyrile of wrn KY) tonight. Strong forcing
associated with potent mid/upper level low pressure should
generate PW values up over and inch in some locations. Around 2
inches of rainfall should be commonplace by sunrise Wednesday in
an axis from far se MO right up the Ohio River Valley. This
rainfall is not expected to cause major flash flooding issues,
though many of the common locations that tend to flood easily may
experience some impacts.
Winds will also be an impact over about the nwrn half of the
region as the surface low winds up over wrn TN/wrn KY tonight into
Wednesday. Still believe we could see wind gusts up close to 35 to
45 MPH, so will need to issue a wind advisory generally nw of a
Mayfield, KY to Mt Carmel, IL line...valid tonight through Wed.
Last, but surely not least, could be the snow impacts in the
deformation/wrap around band on Wednesday. Model consensus
concerning the exact track of the storm seem to support a sfc
low track up over the wrn tip of KY...into the Pennyrile and Green
River areas. This track would support a band of heavy
precipitation over much of se MO/swrn IL during the morning hours
as colder air tries to work into the system. A few
models...including the 12z ECMWF...want to take the sfc low
farther east, and would support the deformation band more into
south central IL and wrn KY Wed morning. Not only is the track
still a bit uncertain, but there are also questions as to how
much snow can accumulate during the daylight hours with sfc temps
remaining above freezing for the most part.
Current thinking is the snow could come down hard enough to
accumulate a few inches, especially on grassy surfaces. Travel
impacts will be more questionable given the warm antecedent
road conditions and temps hovering above freezing during daylight
hours. However, feel at this point a winter weather advisory is
warranted to cover slushy impacts on some roadways in the more
intense precip. The advisory, at this point will be mainly for
our se MO and srn IL counties. Again, any small shift east or west
with the low path could bring big changes to the forecast.
Unfortunately, the jury just has not quite reached a unanimous
verdict on this one. Adjustments are still likely to be made, so
will not get too specific with exact amounts or impacts at this
time.
.LONG TERM...(Thursday night through Tuesday)
Issued at 255 PM CST TUE FEB 23 2016
Forecast confidence ranges from above average late in the week to
below average at the beginning of the new week.
Starting at 12Z Thursday, low pressure is progged to be centered
over Lake Erie and Lake Ontario. With the region in strong cyclonic
flow on the back side of this low, wrap-around clouds are expected.
In addition, steep low level lapse rates may result in the formation
of light snow showers across parts of southern Illinois, southwest
Indiana, and western Kentucky.
Once the wet weather shifts east of the region, dry weather is
anticipated through late week as high pressure builds in at the
surface. Temperatures Thursday and Friday are forecast to be below
normal. However, a warming trend is expected by the weekend as the
upper flow pattern flattens and southerly winds develop on the back
side of departing high pressure. Highs on Saturday are projected to
range through the 50s, with 60s even possible by Sunday.
The next cold front is currently forecast to push across the area
Sunday night. Accompanying this front will be our next chance of
showers. Models have not been all that consistent beyond the
weekend, so forecast confidence is rather low at this point.
However, another strong system appears to provide the potential for
showers by mid week--perhaps as early as Tuesday and Tuesday night.
&&
.AVIATION...
Issued at 611 PM CST TUE FEB 23 2016
As a strong storm system and its associated light to moderate
rain enter the Quad State area tonight, expect MVFR and IFR
cigs/vsbys through the period. Conditions will deteriorate
overnight as northerly winds gradually increase and become gusty.
By Wednesday morning, expect sustained winds of 15-20 kts with
gusts up to 25-30 kts. Light to moderate rain will transition to
snow from west to east Wednesday morning. Snow and sustained winds
AOA 15 kts will continue to impact the area until the system exits
to the east Wednesday night.
&&
.PAH Watches/Warnings/Advisories...
IL...Winter Weather Advisory from 3 AM to 6 PM CST Wednesday for
ILZ075>078-080>086-088-089-092-093.
Wind Advisory until 6 PM CST Wednesday for ILZ075>078-080>094.
MO...Winter Weather Advisory from 3 AM to 6 PM CST Wednesday for
MOZ076-086-087-100-107>112-114.
Wind Advisory until 6 PM CST Wednesday for MOZ076-086-087-100-
107>112-114.
IN...NONE.
KY...Wind Advisory until 6 PM CST Wednesday for KYZ001>006.
&&
AVIATION UPDATE...BP2
SHORT TERM...MEFFERT
LONG TERM...RJPHazardous weather outlook, Feb 23, 4:28 PM CST, 2 hours 32 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PADUCAH KY
428 PM CST TUE FEB 23 2016
ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-242230-
JEFFERSON-WAYNE IL-EDWARDS-WABASH-PERRY IL-FRANKLIN-HAMILTON-
WHITE-JACKSON-WILLIAMSON-SALINE-GALLATIN-UNION IL-JOHNSON-POPE-
HARDIN-ALEXANDER-PULASKI-MASSAC-GIBSON-PIKE-POSEY-VANDERBURGH-
WARRICK-SPENCER-FULTON-HICKMAN-CARLISLE-BALLARD-MCCRACKEN-GRAVES-
LIVINGSTON-MARSHALL-CALLOWAY-CRITTENDEN-LYON-TRIGG-CALDWELL-
UNION KY-WEBSTER-HOPKINS-CHRISTIAN-HENDERSON-DAVIESS-MCLEAN-
MUHLENBERG-TODD-PERRY MO-BOLLINGER-CAPE GIRARDEAU-WAYNE MO-CARTER-
RIPLEY-BUTLER-STODDARD-SCOTT-MISSISSIPPI-NEW MADRID-
428 PM CST TUE FEB 23 2016
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHERN
ILLINOIS...SOUTHWEST INDIANA...WESTERN KENTUCKY AND SOUTHEAST
MISSOURI.
.DAY ONE...TONIGHT
LOCALLY HEAVY RAINFALL IS LIKELY TONIGHT...WITH AROUND 2 INCHES
EXPECTED IN A SWATH FROM FAR SOUTHEAST MISSOURI NORTHEAST THROUGH
THE OHIO RIVER VALLEY
NORTHEAST WINDS WILL BE PICKING UP OVERNIGHT. WINDS MAY GUST UP
INTO THE 35 TO 45 MPH RANGE AT TIMES OVER MUCH OF SOUTHEAST
MISSOURI...SOUTHERN ILLINOIS AND THE WESTERN TIP OF
KENTUCKY...WHERE A WIND ADVISORY HAS BEEN ISSUED.
MINOR SNOW ACCUMULATIONS ARE POSSIBLE LATE TONIGHT MAINLY NORTH
AND WEST OF A LINE FROM PERRYVILLE TO GREENVILLE TO VAN BUREN
MISSOURI.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY
SNOW ACCUMULATIONS ARE POSSIBLE WEDNESDAY OVER WESTERN AND
NORTHERN PARTS OF THE OUTLOOK AREA...ESPECIALLY ON GRASSY
SURFACES. AREAS WITH THE GREATEST ACCUMULATION POTENTIAL ARE
EXPECTED TO BE GENERALLY WEST OF A LINE FROM MOUNT CARMEL ILLINOIS
TO NEW MADRID MISSOURI...WHERE A WINTER WEATHER ADVISORY IS IN
EFFECT. PLEASE SEE THE ADVISORY PRODUCT FOR MORE INFORMATION.
IN ADDITION...NORTH TO NORTHWEST WINDS MAY GUST UP INTO THE 40 TO
50 MPH RANGE AT TIMES WEDNESDAY OVER MUCH OF SOUTHEAST
MISSOURI...SOUTHERN ILLINOIS AND THE WESTERN TIP OF
KENTUCKY....WHERE A WIND ADVISORY WILL REMAIN IN EFFECT.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED.
Event by event
4 strong wind, 3 winter weather, 1 winter storm. Local standard time, as filed.
Strong Wind, Stoddard
- When
- February 23, 7:00 PM CST to February 24, 8:00 AM CST
- Where
- Stoddard forecast zone
- Measured
- 43 kt (49 mph) measured gust
- Property damage
- $1,000
- Reported by
- Trained Spotter
- Coordinates
- 36.856, -89.944 (the zone’s center; the record gives no point)
Strong Wind, Butler
- When
- February 24, 12:00 AM CST to 9:00 AM CST
- Where
- Butler forecast zone
- Measured
- 40 kt (46 mph) measured gust
- Property damage
- $1,000
- Reported by
- ASOS
- Coordinates
- 36.716, -90.407 (the zone’s center; the record gives no point)
Strong Wind, Carter
- When
- February 24, 12:00 AM CST to 9:00 AM CST
- Where
- Carter forecast zone
- Measured
- 40 kt (46 mph) estimated gust
- Property damage
- $1,000
- Reported by
- ASOS
- Coordinates
- 36.941, -90.962 (the zone’s center; the record gives no point)
Strong Wind, Ripley
- When
- February 24, 12:00 AM CST to 9:00 AM CST
- Where
- Ripley forecast zone
- Measured
- 40 kt (46 mph) estimated gust
- Property damage
- $1,000
- Reported by
- ASOS
- Coordinates
- 36.653, -90.864 (the zone’s center; the record gives no point)
Winter Storm, Perry
- When
- February 24, 3:00 AM CST to 12:00 PM CST
- Where
- Perry forecast zone
- Property damage
- $30,000
- Reported by
- Trained Spotter
- Coordinates
- 37.707, -89.824 (the zone’s center; the record gives no point)
Winter Weather, Bollinger
- When
- February 24, 4:00 AM CST to 11:00 AM CST
- Where
- Bollinger forecast zone
- Reported by
- Public
- Coordinates
- 37.322, -90.026 (the zone’s center; the record gives no point)
Winter Weather, Cape Girardeau
- When
- February 24, 4:00 AM CST to 12:00 PM CST
- Where
- Cape Girardeau forecast zone
- Reported by
- Emergency Manager
- Coordinates
- 37.384, -89.684 (the zone’s center; the record gives no point)
Winter Weather, Wayne
- When
- February 24, 4:00 AM CST to 11:00 AM CST
- Where
- Wayne forecast zone
- Reported by
- Emergency Manager
- Coordinates
- 37.113, -90.461 (the zone’s center; the record gives no point)
- Strong Wind
- Non-thunderstorm winds below high wind criteria that nonetheless caused damage or casualties.
- Winter Storm
- A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.
- Winter Weather
- Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Damaging Winds in Louisiana, February 23, 20162 deaths · 92 injured · EF3 · 14 events
- Tornadoes and Flash Flood in Florida, February 23, 20163 injured · $22 million · EF3 · 3 events
- Tornadoes and Hail in Mississippi, February 23, 20161 death · $316,000 · EF2 · 30 events
- Rip Current in Puerto Rico, February 23, 20161 death · 1 event
- Tornadoes and Flash Flood in Mississippi, February 23, 2016$449,000 · EF1 · 13 events
- Tornadoes and Damaging Winds in Alabama, February 23, 2016$300,000 · EF1 · 19 events
- Hail and Damaging Winds in Texas, February 23, 2016$430,000 · 1.75 in hail · 6 events
- Tornado and Hail in Louisiana, February 23 to 26, 2016$42,000 · EF1 · 6 events
- Hail and Damaging Winds in Florida, February 23 to 24, 2016$33,000 · 63 kt wind · 26 events
- Flash Flood and Flood in Alabama, February 23, 2016$39,000 · 52 kt wind · 7 events
- Tornadoes and Hail in Mississippi, February 23, 2016EF1 · 6 events
- Tornadoes and Flash Flood in Alabama, February 23 to 24, 2016EF1 · 6 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 615634, 615626, 615627, 615628, 615485, 615486, 615488, 615489.